Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 153, NWS Columbia, SC

June 15, 201110 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 15, 2011, 8:46 PM EDT for 10 counties in South Carolina. It was in force for 44 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2011, 8:46 PM EDT (00:46 UTC)
Expired
Jun 15, 2011, 9:30 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 51 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 9:00 PM EDTTSTM WND DMGChapin, SCTREES AND POWERLINES DOWN AROUND CHAPIN
Jun 15, 9:02 PM EDTTSTM WND DMGBlythewood, SCTREES AND POWERLINES DOWN AROUND BLYTHEWOOD
Jun 15, 9:05 PM EDTTSTM WND DMGIrmo, SCTREES AND POWERLINES DOWN AROUND IRMO
Jun 15, 9:10 PM EDTTSTM WND DMGColumbia, SCNUMEROUS TREES DOWN IN THE NORTHEAST COLUMBIA AREA. REPORTED BY SCHP.
Jun 15, 9:10 PM EDTTSTM WND DMGLexington, SCTREES AND POWERLINES DOWN AROUND LEXINGTON
Jun 15, 9:24 PM EDTTSTM WND GST 619 Sse Columbia, SCWIND GUST MEASURED AT 53 KNOTS...OR 61 MPH...AT MCENTIRE AIR NATIONAL GUARD BASE
Jun 15, 9:30 PM EDTTSTM WND DMG10 Nnw Brookdale, SCSC HIGHWAY PATROL REPORTED A TREE DOWN IN THE ROADWAY AT MURPH MILL ROAD AND SWEETWATER LANE.
Jun 15, 9:30 PM EDTTSTM WND DMG8 Ne Orangeburg, SCTREES DOWN ON BULL SWAMP ROAD
Jun 15, 9:34 PM EDTTSTM WND DMG10 Nnw Brookdale, SCSOUTH CAROLINA HIGHWAY PATROL REPORTED TREES DOWN AT MURPH MILL ROAD AND SWEETWATER LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WUUS52 KCAE 160046
SVRCAE
SCC017-025-039-055-057-061-063-079-081-085-160130-
/O.NEW.KCAE.SV.W.0153.110616T0046Z-110616T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
846 PM EDT WED JUN 15 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
  LEE COUNTY IN CENTRAL SOUTH CAROLINA
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 930 PM EDT

* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 14 MILES WEST OF HEATH SPRINGS TO DENTSVILLE TO
  6 MILES SOUTHWEST OF BATESBURG...OR ALONG A LINE EXTENDING FROM 15
  MILES NORTHEAST OF WINNSBORO TO DENTSVILLE TO 6 MILES SOUTHWEST OF
  BATESBURG...AND MOVING EAST AT 30 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FIVE POINTS...FORT
  JACKSON...WOODFIELDS...WINNSBORO...WEST COLUMBIA...SUMTER...ST.
  MATTHEWS...ST. ANDREWS...SPRINGDALE...SOUTH SUMTER...SOUTH
  CONGAREE...RED BANK...PINE RIDGE...OAK GROVE...MULBERRY...
  MILLWOOD...LUGOFF...LEXINGTON...LEESVILLE...KERSHAW...IRMO...HEATH
  SPRINGS...GASTON...FOREST ACRES...ELGIN...EASTOVER...DENTSVILLE...
  COLUMBIA...CAYCE...CAMDEN...BISHOPVILLE...BATESBURG...ARCADIA LAKES
  AND OAKLAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3449 7989 3437 8028 3431 8024 3436 8017
      3415 8015 3399 7990 3371 8044 3374 8045
      3359 8052 3359 8051 3350 8065 3371 8104
      3390 8165 3409 8146 3407 8139 3412 8143
      3455 8101 3454 8088 3469 8087 3464 7982
TIME...MOT...LOC 0046Z 271DEG 28KT 3453 8083 3411 8091
          3383 8152

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:46 PM EDT, 1 hour earlier.

Area forecast discussion, Jun 15, 7:46 PM EDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
746 PM EDT WED JUN 15 2011

.SYNOPSIS...
HIGH PRESSURE WILL RIDGE INTO THE REGION FROM THE NORTH TODAY. A
STATIONARY FRONT SOUTH OF AREA WILL LIFT NORTH ACROSS THE AREA
TONIGHT. A COLD FRONT WILL MOVE INTO THE AREA THURSDAY AND STALL
FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPDATE...LINE OF THUNDERSTORMS ACROSS THE UPSTATE AND NORTH
GEORGIA...WITH A HISTORY OF PRODUCING SEVERE WEATHER...MOVING SE
INTO OUR FA. SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT.

PREVIOUS DISCUSSION...UPPER RIDGE WILL MOVE ACROSS THE REGION
THIS AFTERNOON. DEWPOINTS IN THE MID TO UPPER 50S. MOISTURE SHOULD
INCREASE DURING THE AFTERNOON BUT IT LOOKS LIKE THE PRECIPITATION
WILL PROBABLY BE DELAYED UNTIL THIS EVENING AND OVERNIGHT. WITH A
FEW BOUNDARIES AND POSSIBLY A SEA BREEZE...CANNOT RULE OUT
ISOLATED CONVECTION DOWN IN THE SOUTHEAST PART OF THE FORECAST
AREA LATE THIS AFTERNOON. A FRONTAL BOUNDARY TO THE SOUTH IS
FORECAST TO LIFT NORTHWARD ACROSS THE AREA OVERNIGHT. MODELS ALSO
INDICATING A SHORT WAVE CROSSING THE AREA. AIRMASS IS FORECAST TO
BECOME MODERATELY UNSTABLE. SO WILL HAVE POPS INCREASING FROM 20
PERCENT EARLY TO AROUND 60 PERCENT AFTER MIDNIGHT.
MOISTURE...INSTABILITY AND LIFT SHOULD BE PRESENT. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
COLD FRONT ENTERS REGION FROM THE WEST BY THE AFTERNOON. FAIRLY
HIGH POPS 40-60 PERCENT THURSDAY MORNING DECREASE TO 20-30 PERCENT
DURING THE AFTERNOON. AIRMASS UNSTABLE ENOUGH FOR THUNDERSTORMS
AHEAD OF THE FRONT. AFTERNOON HIGHS IN THE LOWER 90S THURSDAY.
CONVECTIVE TEMPERATURES IN THE MID TO UPPER 80S. A FEW STORMS MAY
BECOME SEVERE AND SPC HAS AREA IN SLIGHT RISK FOR SEVERE STORMS.
12 KM NAM 0-3 KM SHEAR STRONG AT 200-300 M2/S2 OVER THE AREA
THURSDAY. SOME SHOWERS AND A FEW STORMS LINGER INTO THURSDAY
EVENING BUT CONDITIONS DRY OUT NEAR MIDNIGHT. LOW TEMPERATURES IN
THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS INDICATE UPPER TROUGHS OVER THE EASTERN AND
WESTERN PART OF THE COUNTRY WITH RIDGING THROUGH THE CENTRAL U.S.
A STALLED FRONTAL BOUNDARY LOOKS TO LINGER THROUGH THE WEEKEND
PROVIDING A CHANCE OF AFTERNOON/EVENING THUNDERSTORMS THROUGH THE
WEEKEND. AS THE RIDGE SHIFTS EASTWARD INTO NEXT WEEK EXPECT
TEMPERATURES TO CONTINUE IN THE MID TO UPPER 90S.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
UPDATE...MAIN STORY IN THE NEAR TERM IS THE BAND OF THUNDERSTORMS
MOVING INTO OUR FA FROM THE UPSTATE EARLY TONIGHT. SOME OF THESE
COULD BE SEVERE. SECONDARY BATCH OF SHOWERS AND THUNDERSTORMS
CURRENTLY ACROSS TENN...MAY HOLD TOGETHER AND MOVE IN LATE
TONIGHT.

PREVIOUS DISCUSSION...WEAK FRONTAL BOUNDARY SHOULD MOVE NORTH
EARLY TONIGHT WITH AN INFLUX OF MOISTURE TO THE REGION. A COLD
FRONT WILL APPROACH FROM THE WEST LATE TONIGHT AND ENTER THE
FORECAST AREA BY THURSDAY AFTERNOON. INITIAL VFR CONDITIONS
TONIGHT BUT AS MORE MOISTURE BECOMES AVAILABLE...MVFR CIGS 2-3 KT
EXPECTED AND ALSO SOME VSBYS 4-5 MILES IN SHOWERS. BRIEF IFR
CONDITIONS MAY OCCUR IN HEAVIER SHOWERS AND THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...DIURNALLY CONVECTIVE ACTIVITY WITH
DAYTIME HEATING AS IMPULSES MOVING ACROSS THE REGION IN THE
NORTHWEST FLOW INTO NEXT TUESDAY WILL PRODUCE BRIEF PERIODS OF
IFR/MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 15, 7:37 PM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
737 PM EDT WED JUN 15 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-162345-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
737 PM EDT WED JUN 15 2011

...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NEEDED THIS EVENING AND EARLY TONIGHT...AND MAY
BE NEEDED THURSDAY.

In the hours before

Local storm report, Jun 15, 7:12 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
712 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     GREER                   34.94N 82.23W
06/15/2011                   GREENVILLE         SC   AMATEUR RADIO

            8 INCH LIMBS DOWN ON SC 357 NEAR STEWARTS ESTATE

&&

AWP
Local storm report, Jun 15, 7:54 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
754 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     WHITMIRE                34.50N 81.62W
06/15/2011                   NEWBERRY           SC   FIRE DEPT/RESCUE

            TREE LIMBS AND POWERLINES DOWN IN WHITMIRE

&&

KILMER
Local storm report, Jun 15, 8:10 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
810 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND DMG     2 NW NEWBERRY           34.30N 81.64W
06/15/2011                   NEWBERRY           SC   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN AND TREES ON CARS
            NEWBERRY TO WHITMIRE

&&

KILMER
Local storm report, Jun 15, 8:35 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
835 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND DMG     10 W WINNSBORO          34.38N 81.27W
06/15/2011                   FAIRFIELD          SC   EMERGENCY MNGR

            MANY TREES DOWN WESTERN PART OF FAIRFIELD COUNTY.

0830 PM     TSTM WND DMG     SALUDA                  34.00N 81.77W
06/15/2011                   SALUDA             SC   EMERGENCY MNGR

            MULTIPLE TREES DOWN REPORTED COUNTY WIDE.

&&

KILMER
Local storm report, Jun 15, 8:43 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
843 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     LINCOLNTON              33.79N 82.48W
06/15/2011                   LINCOLN            GA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN AND AROUND LINCOLNTON

&&

KILMER
Local storm report, Jun 15, 8:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
845 PM EDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     MOUNT CARMEL            34.01N 82.51W
06/15/2011                   MCCORMICK          SC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN NORTHERN END OF MCCORMICK
            COUNTY AROUND MT CARMEL

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:00 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda45 min
Jun 15, 8:03 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Lexington, Newberry, Richland and 1 more42 min
Jun 15, 8:36 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Calhoun, Edgefield, Lexington, McCormick and 2 more39 min
Jun 15, 8:49 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda26 min
Jun 15, 9:17 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Lexington, Orangeburg43 min
Jun 15, 9:28 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Richland, Sumter62 min
Jun 15, 9:48 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg42 min
Jun 15, 10:27 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg48 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.